Awareness of the risk of tuberculosis in patients taking TNF-alpha medications

The Medicines and Healthcare products Regulatory Agency (MHRA) is the government agency responsible for regulating medicines used in the UK.  They have contacted NRAS recently to ask for our help in making patients more aware of the possible side effects of tumour necrosis factor (TNF-alpha) inhibitors and the increased risk of infections, including tuberculosis.

The following is taken from their letter to us:

The medicines I am writing to you about are tumour necrosis factor (TNF-alpha) inhibitors.  These medicines are used to treat inflammatory and autoimmune conditions. TNF-alpha inhibitors licensed in the UK to treat RA are adalimumab, certolizumab, etanercept, golimumab and infliximab.

TNF-alpha inhibitors are effective medicines but, as with all medicines, there is the potential for unwanted side effects.  One of the most important side effects associated with TNF-alpha inhibitors is that they increase the risk of developing infections, including tuberculosis.  Tuberculosis is uncommon in patients who are treated with a TNF-alpha inhibitor, but can be very serious, and potentially life threatening.

The product information for TNF-alpha inhibitors contains warnings about the risk of tuberculosis.  The information for healthcare professionals instructs them to test all patients for tuberculosis before starting treatment and to monitor them closely for signs of infection.  The information leaflets for patients advise them to look out for signs of an infection such as a persistent cough, weight loss, feeling tired, fever or night sweats, and to tell a doctor straightaway if they get these symptoms.  Patients should also receive a special credit-card sized alert card when they start their treatment.  The alert card has information on the risk of infections and is designed for patients to carry with them and show when consulting a healthcare professional.

The yellow card reporting scheme (https://yellowcard.mhra.gov.uk/the-yellow-card-scheme/) is one of the ways in which the MHRA are made aware of the side effects patients are experiencing from their medications. Reports received from those taking TNF-alpha inhibitors include cases of tuberculosis, including some reports where patients have died from this disease.  Consequently, the MHRA are taking steps to improve awareness of the risk among healthcare professionals and patients who use TNF-alpha inhibitors,in the hope that by improving patients’ awareness of the risk of tuberculosis, and the importance of having an alert card, it may help possible cases of tuberculosis to be detected sooner.  This would allow more time to carry out tests and to start treatment if a patient is found to have tuberculosis.

For more information about tuberculosis visit http://www.nhs.uk/Conditions/Tuberculosis/Pages/Introduction.aspx

Biologic therapy alert cards are available from the Arthritis Research UK website http://www.arthritisresearchuk.org/arthritis-information/biological-therapy-alert-cards.aspx